Alert archive / Wyoming / High Wind Warnings in 2024
High Wind Warning 25, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at May 26, 2024, 1:43 AM MDT for Albany County, Carbon County, Laramie County, Wyoming. It took effect at May 26, 2024, 4:00 AM MDT. It was in force for 13 hr. 19 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 2024, 1:43 AM MDT (07:43 UTC)
- In effect from
- May 26, 2024, 4:00 AM MDT
- Expired
- May 26, 2024, 5:00 PM MDT
- In force
- 13 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 5:30 AM MDT | NON-TSTM WND GST 60 | 3 Ne Pumpkin Vine, WY | DALEWS UPR site. Sustained winds 45 mph. |
| May 26, 9:32 AM MDT | NON-TSTM WND GST 58 | 11 Wsw Warren Af Base, WY | Mesonet station UP226 10.5 NW Natural Fort (UPR). |
| May 26, 10:02 AM MDT | NON-TSTM WND GST 58 | Vedauwoo, WY | Mesonet station KVDW Vedauwoo (WYDOT). |
| May 26, 10:32 AM MDT | NON-TSTM WND GST 57 | 11 Se Arlington, WY | Mesonet station WY25 10.7 SE Arlington (WYDOT). |
| May 26, 10:37 AM MDT | NON-TSTM WND GST 58 | 3 Ne Pumpkin Vine, WY | Mesonet station UR351 3.1 NE Pumpkin Vine (UPR). |
| May 26, 11:02 AM MDT | NON-TSTM WND GST 58 | 2 Wnw Buford, WY | Mesonet station WY36 2.4 NW Buford (WYDOT). |
| May 26, 11:02 AM MDT | NON-TSTM WND GST 62 | Vedauwoo, WY | Mesonet station KVDW Vedauwoo (WYDOT). |
| May 26, 11:22 AM MDT | NON-TSTM WND GST 64 | 2 Wnw Buford, WY | Mesonet station UR535 Sherws. |
| May 26, 11:23 AM MDT | NON-TSTM WND GST 62 | 2 Wnw Buford, WY | Mesonet station UP203 2.0 W Buford (UPR). |
| May 26, 11:52 AM MDT | NON-TSTM WND GST 58 | 2 Wnw Buford, WY | Mesonet station WY36 2.4 NW Buford (WYDOT). |
| May 26, 12:06 PM MDT | NON-TSTM WND GST 58 | 1 Ene Buford, WY | Mesonet station WY37 1.1 E Buford (WYDOT). |
| May 26, 12:06 PM MDT | NON-TSTM WND GST 58 | 5 E Buford, WY | Mesonet station WY29 4.8 E Buford (WYDOT). |
| May 26, 12:26 PM MDT | NON-TSTM WND GST 58 | 7 Sw Federal, WY | Mesonet station WY48 7.4 SW Federal (WYDOT). |
| May 26, 1:26 PM MDT | NON-TSTM WND GST 58 | Vedauwoo, WY | Mesonet station KVDW Vedauwoo (WYDOT). |
| May 26, 1:46 PM MDT | NON-TSTM WND GST 57 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
| May 26, 2:22 PM MDT | NON-TSTM WND GST 60 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
| May 26, 3:46 PM MDT | NON-TSTM WND GST 61 | 2 E Arlington, WY | Mesonet station WY23 1.6 E Arlington (WYDOT). |
| May 26, 3:56 PM MDT | NON-TSTM WND GST 58 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
| May 26, 5:06 PM MDT | NON-TSTM WND GST 60 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.7 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2055 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
422 WWUS75 KCYS 260743 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 143 AM MDT Sun May 26 2024 WYZ106-260845- /O.CAN.KCYS.HW.A.0025.240526T0900Z-240526T2100Z/ Central Laramie Range and Southwest Platte County- Including the cities of Bordeaux 143 AM MDT Sun May 26 2024 ...HIGH WIND WATCH IS CANCELLED... High winds are no longer expected. Therefore, the High Wind Watch has been cancelled. $$ WYZ110-262100- /O.UPG.KCYS.HW.A.0025.240526T0900Z-240526T2100Z/ /O.NEW.KCYS.HW.W.0025.240526T1000Z-240526T2100Z/ North Snowy Range Foothills- Including the cities of Elk Mountain and Arlington 143 AM MDT Sun May 26 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ116-262100- /O.UPG.KCYS.HW.A.0025.240526T0900Z-240526T2100Z/ /O.NEW.KCYS.HW.W.0025.240526T1000Z-240526T2100Z/ South Laramie Range- Including the cities of Pumpkin Vine, Vedauwoo, and Buford 143 AM MDT Sun May 26 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...South Laramie Range including the Interstate 80 Summit between Cheyenne and Laramie. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ117-262100- /O.UPG.KCYS.HW.A.0025.240526T0900Z-240526T2100Z/ /O.NEW.KCYS.HW.W.0025.240526T1000Z-240526T2100Z/ South Laramie Range Foothills- Including the cities of Federal, Horse Creek, and Whitaker 143 AM MDT Sun May 26 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...South Laramie Range Foothills. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Claycomb
1 follow-up statement
931 WWUS75 KCYS 262046 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 246 PM MDT Sun May 26 2024 WYZ110-262200- /O.EXP.KCYS.HW.W.0025.000000T0000Z-240526T2100Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 246 PM MDT Sun May 26 2024 ...HIGH WIND WARNING WILL EXPIRE AT 3 PM MDT THIS AFTERNOON... Wind gusts have dropped below warning levels. Winds could still gust between 40 to 45 mph. $$ WYZ116-262300- /O.EXT.KCYS.HW.W.0025.000000T0000Z-240526T2300Z/ South Laramie Range- Including the cities of Pumpkin Vine, Vedauwoo, and Buford 246 PM MDT Sun May 26 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...South Laramie Range including the Interstate 80 Summit between Cheyenne and Laramie. * WHEN...Until 5 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ117-262300- /O.EXT.KCYS.HW.W.0025.000000T0000Z-240526T2300Z/ South Laramie Range Foothills- Including the cities of Federal, Horse Creek, and Whitaker 246 PM MDT Sun May 26 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...South Laramie Range Foothills. * WHEN...Until 5 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Woodward
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at May 25, 9:34 PM MDT, 4 hours 9 minutes earlier. Its key messages:
- Mountain snow showers will accumulate in the Snowy and Sierra Madre tonight and early Sunday, with total possible accumulations of 2 to 6 inches above elevations of 9500 feet. Scattered rain showers and an isolated strong to potentially severe thunderstorm can't be ruled out east of the Laramie Range and Nebraska Panhandle today.
- Strong winds are possible in the wind prone and gap areas of southeast Wyoming early Sunday morning through the mid- afternoon. Please see the latest High Wind Watch Statement for further details.
- A much warmer, milder week ahead as an upper-level ridge overtakes the region.
Area forecast discussion, May 25, 9:34 PM MDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
934 PM MDT Sat May 25 2024
.KEY MESSAGES...
- Mountain snow showers will accumulate in the Snowy and Sierra
Madre tonight and early Sunday, with total possible
accumulations of 2 to 6 inches above elevations of 9500 feet.
Scattered rain showers and an isolated strong to potentially
severe thunderstorm can't be ruled out east of the Laramie
Range and Nebraska Panhandle today.
- Strong winds are possible in the wind prone and gap areas of
southeast Wyoming early Sunday morning through the mid-
afternoon. Please see the latest High Wind Watch Statement
for further details.
- A much warmer, milder week ahead as an upper-level ridge
overtakes the region.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 150 PM MDT Sat May 25 2024
Radar analysis shows a band of showers with a few embedded
thunderstorm cores stretching from Cheyenne to Scottsbluff with
this whole area moving off to the northeast. A few isolated
thunderstorm cores are trying to organize but with the limited
instability available, they are remaining on the weaker side.
Still could see pea sized hail out of those cores but outside of
that, impacts a limited. Temperatures have cooled off where rain
has been observed dropping much of SE Wyoming down into the 50s.
With the passing shortwave aloft, we can expect additional
development of showers for the lower elevations through the rest
of the afternoon. Heading into the overnight hours we will see
the development of that high elevation mountain snow. Some of
the highest peaks over the Sierra Madre and Snowy's could see
5-7" of snow.
This shortwave will move to the east of the Front Range by
tomorrow morning allow for some subsidence to advect in its
wake. Coinciding with this subsidence will be a band of 50kt
700mb winds arriving with the next shortwave trough moving west
to east through Wyoming. In-house model guidance continues to
show high probabilities for high winds primarily for the
Arlington wind prone area. The setup does favor areas along the
south Laramie Range Foothills and Summit to see some periods of
high winds as well. The current High Wind Watch seems
appropriates it captures the current forecast trends.
With a more potent shortwave trough passing aloft and some
residual low level moisture in place across SE Wyoming and the
Nebraska Panhandle, we could see more showers and thunderstorms
develop Sunday afternoon. These storms will encounter a better
environment as daytime heating and limited cloud over should
allow for some destabilization to occur with the best corridor
of CAPE values being shown across the northern Nebraska
Panhandle. A few strong storms will be possible and we can't
rule out a storm or two becoming severe.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 150 PM MDT Sat May 25 2024
Few changes made to the long term forecast, with Memorial Day still
looking dry for those with outdoor plans. Likely a bit breezy across
the area as a shortwave passes to our northeast, but temperatures
will be average for late May with afternoon highs in the upper 60s
and 70s.
Headed into the remainder of the work week, an upper-level ridge
will build over the Rockies Tuesday into Wednesday, sandwiched
between two troughs. This will lead to warmer, above average
temperatures during this time frame as 700 mb temperatures climb
into the +10C to +14C range. By Wednesday, highs will be in the
upper 70s and low 80s. Ridging will lead to dry conditions on
Tuesday, but an embedded disturbance moving through the ridge on
Wednesday could spark some afternoon and evening convection. Per GFS
soundings for Wednesday afternoon, there is the potential for severe
storms. Soundings from across the Nebraska panhandle do show surface
CAPE values approaching 2000 J/kg. MUCAPE values are also
approaching 2000 J/kg which will primarily lead to a large hail
threat. Aside from hail, will also have to keep an eye on PWs as
these soundings are encroaching on 1 inch PWs. Cloud layer winds are
also on the slower side which could lead to the potential for minor
flooding.
After Wednesday, daily precipitation chances look possible through
the end of the work week. Although the GFS and ECMWF diverge by
Thursday and Friday, both still have afternoon thunderstorm chances.
The biggest difference between the two is temperature. The GFS sends
a trough north of the CWA, while the ECMWF dives the trough further
south with a strong cold front moving across the CWA. If the ECMWF
solution comes true, expect much cooler, below average temperatures
headed into the start of the weekend.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 929 PM MDT Sat May 25 2024
A weather disturbance aloft will move to the east of the
terminals overnight, with northwest flow aloft developing on
Sunday.
Wyoming TAFS...Scattered to broken clouds from 6000 to
10000 feet will prevail until 00Z, then skies will be clear.
Winds will gust to 38 knots from 15Z to 00Z.
Nebraska TAFS...Scattered to broken clouds from 8000 to
10000 feet will prevail until 00Z, then skies will be clear.
Thunderstorms will be in the vicinity of Chadron and Alliance
from 20Z to 01Z. Winds will gust to 30 knots at Scottsbluff and
Sidney from 15Z to 00Z.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 3 AM MDT Sunday through Sunday afternoon
for WYZ106-110-116-117.
NE...None.
&&
SHORT TERM...AW
LONG TERM...SF
AVIATION...RUBINHazardous weather outlook, May 25, 4:33 AM MDT, 21 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 433 AM MDT Sat May 25 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111-113-115- 118-119-261045- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Central Carbon County-Southwest Carbon County- Upper North Platte River Basin-Laramie Valley- Central Laramie County-East Laramie County- 433 AM MDT Sat May 25 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered rain showers and an isolated strong thunderstorm are possible through this evening. Weather hazards in the strongest of any thunderstorm that develops are wind gusts in excess of 50mph and hail up the size of one inch in diameter. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Elevated wind gusts of 35-45mph are possible on Sunday. A gradual warming trend is anticipated for the upcoming week. Above average temperatures are forecast with many areas seeing high temperatures near or above 80 degrees by the end of the week. .Spotter information statement... Weather reports are welcome from weather spotters regarding precipitation, wind gusts, or hail that is observed today and tonight. WYZ112-114-261045- Sierra Madre Range-Snowy Range- 433 AM MDT Sat May 25 2024 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered rain and snow showers will become present today and tonight. Light snowfall accumulations above 9500 feet are expected. Total snowfall accumulations by early Sunday may exceed two inches above elevations of 9500 feet. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Strong wind gusts above 50mph are possible on Sunday morning through the afternoon hours. A warming trend is expected to begin next week, leading to increased snowmelt for the higher elevations where snow cover remains present. .Spotter information statement... Reports are welcomed by weather spotters regarding any snowfall amounts from today through tomorrow in the higher elevations, as well as wind gust observations to NWS Cheyenne via social media. WYZ106-110-116-117-261045- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- 433 AM MDT Sat May 25 2024 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered rain showers and isolated thunderstorms are expected today. Wind gusts up to 50mph may be possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Strong wind gusts in excess of 55-60mph will be possible from Sunday morning through the afternoon hours as a weather disturbance moves through the region. .Spotter information statement... Weather reports are welcome from weather spotters regarding precipitation, wind gusts, or hail that is observed today and tonight. BW
Nearby
High Wind Warnings in Wyoming, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.